Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Jul 8, 2021, 5:18 AM EDT for Clinton County, Tippecanoe County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2021, 5:18 AM EDT (09:18 UTC)
- Expired
- Jul 8, 2021, 6:00 AM EDT
- In force
- 42 min
- Issued by
- NWS Indianapolis, IN
Counties Clinton County, IN, Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 74 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1577 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
573
WWUS83 KIND 080918
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
518 AM EDT Thu Jul 8 2021
INZ021-029-030-081000-
Clinton-Tippecanoe-Carroll-
518 AM EDT Thu Jul 8 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CARROLL...TIPPECANOE
AND CLINTON COUNTIES...
At 517 AM EDT, a strong thunderstorm was located near Lafayette,
moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lafayette, Frankfort, West Lafayette, Delphi, Flora, Rossville,
Shadeland, Dayton, Battle Ground, Mulberry, Colfax, Clarks Hill,
Burlington, Michigantown and Purdue University.
This includes Interstate 65 between mile markers 151 and 184.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4018 8638 4019 8670 4021 8670 4021 8708
4056 8706 4058 8637
TIME...MOT...LOC 0917Z 268DEG 28KT 4034 8685
$$
NIELDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 8, 3:01 AM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 8, 3:01 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 301 AM EDT Thu Jul 8 2021 .Short Term...(Today through Friday) Issued at 301 AM EDT Thu Jul 8 2021 Scattered convection was across mainly the far northern forecast area, stretching back into central Illinois early this morning. Isolated convection was across the far southwestern forecast area. A surface cold front extended from lower Michigan southwest to north of St. Louis. An upper trough was just west of the area. Based on recent trends, believe that at least isolated convection will continue through the remainder of the predawn hours, especially with the upper trough and front nearby. Will continue some PoPs before 12Z. After 12Z, the left exit region of an upper jet will be near the northern forecast area. This will likely aid in the production of some convection by mid to late morning there. Later during the day, as the cold front moves through the area, it will interact with unstable air to produce scattered to numerous showers and thunderstorms. Overall, will end up going at least likely PoPs most areas at some point during the day. There is enough shear around to perhaps get some isolated severe storms this afternoon, mainly across the eastern and southern forecast area ahead of the front. The front will be exiting the area this evening, so will just keep some low PoPs in the east during the evening hours. Surface high pressure will build into the area overnight into Friday morning, and this will provide dry and cooler conditions. During the afternoon, an upper disturbance in northwest flow aloft will approach the area. Some lift will occur aloft with this feature by late afternoon. However, the surface high will still have influence over much of central Indiana, keeping the low levels dry. Thus, while some sprinkles may be possible in the far west later on Friday, feel that mentioning PoPs will be overdone. Will go with a dry forecast. && .Long Term...(Friday night through Wednesday) Issued at 301 AM EDT Thu Jul 8 2021 The long term period looks to be active, beginning with the arrival of leading shortwave impulses ahead of a strengthening low early in the weekend. This low will close off somewhere in the region, likely to our west per the general consensus of deterministic guidance, and lead to multiple potential rounds of showers and thunderstorms throughout the long term period. While a marginal severe threat would not be out of the question given at times modest deep layer shear values, the more substantial concern will be hydrologic with deeply saturated/pseudotropical profiles (featuring deep but thin instability profiles) and precipitable water values continuing to be advertised at 1.8 to 2 inches, which approaches climatological maximum for the time of year. This, along with wet antecedent conditions means heavy rain from thunderstorms, particularly if occurring in multiple rounds, will have little trouble causing at least nuisance flooding issues, if not flash flooding and renewed river flooding. OHRFC river flood ensembles indicate at least a 30 percent chance of renewed minor flooding along portions of the main stem rivers, particularly in southwest Indiana where river flooding has been an issue for some time now, and just recently ended. The closed upper low looks to lift out of the area by mid week next week, although additional disturbances in the weakly cyclonic flow will continue to merit precip chances through the end of the period. Given the overall pattern, temperatures should be at least a bit below normal, particularly early in the long term period, and the blend has handled this quite well. && .Aviation...(06Z TAF Issuance) Issued at 115 AM EDT Thu Jul 8 2021 IMPACTS: - MVFR ceilings likely after 09z this morning - Scattered convection after 15Z, with MVFR to IFR within thunderstorms - Sustained winds generally 10kt or less...except in/around storms - Gradual wind shift following frontal passage DISCUSSION: Isolated convection is occurring around central Indiana. With most of it east and north of KIND, only KLAF will carry VCSH overnight Cloud cover is expected to fill early tomorrow morning ahead of a upper level wave leading to MVFR ceilings. Rain and thunderstorms chances will increase for early tomorrow afternoon with best chances for KIND between 18Z and 21Z as a weak cold front passes through. A wind shift is likely following the frontal passage tomorrow from W-SW to N-NW. Expect mainly MVFR in the early afternoon with improving conditions in the evening after frontal passage. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...50 Long Term...Nield Aviation...Updike
Hazardous weather outlook, Jul 8, 3:44 AM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 344 AM EDT Thu Jul 8 2021 INZ021-028>031-035>049-051>057-060>065-067>072-090745- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 344 AM EDT Thu Jul 8 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms will be around through the day today, ending all areas this evening. Isolated severe storms with damaging winds are possible, mainly this afternoon and early evening. Any storm will be capable of producing gusty winds, small hail, heavy rain, and lightning. Storm motion will generally be to the east at around 25 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible for much of the time from Friday night through Wednesday. Any storm can produce cloud to ground lightning, gusty winds and locally heavy rain. Repeated rounds of storms with heavy rain could lead to flooding this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation cannot be ruled out this afternoon and early evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 8, 5:18 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
518 AM EDT Thu Jul 8 2021
INZ021-029-030-081000-
Clinton-Tippecanoe-Carroll-
518 AM EDT Thu Jul 8 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CARROLL...TIPPECANOE
AND CLINTON COUNTIES...
At 517 AM EDT, a strong thunderstorm was located near Lafayette,
moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lafayette, Frankfort, West Lafayette, Delphi, Flora, Rossville,
Shadeland, Dayton, Battle Ground, Mulberry, Colfax, Clarks Hill,
Burlington, Michigantown and Purdue University.
This includes Interstate 65 between mile markers 151 and 184.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4018 8638 4019 8670 4021 8670 4021 8708
4056 8706 4058 8637
TIME...MOT...LOC 0917Z 268DEG 28KT 4034 8685
NIELDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:26 AM EDT | Special Weather Statement | IND | Warren | 49 min |
| Jul 8, 5:46 AM EDT | Areal Flood Advisory | IND | Tippecanoe, Warren | 3 hr |
| Jul 8, 12:10 PM EDT | Special Weather Statement | IND | Hancock | 35 min |
| Jul 8, 12:40 PM EDT | Special Weather Statement | IND | Rush | 50 min |
| Jul 8, 12:54 PM EDT | Severe Thunderstorm Warning | IND | Rush | 36 min |
| Jul 8, 1:28 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 32 min |
| Jul 8, 1:51 PM EDT | Special Weather Statement | IND | Putnam | 54 min |
| Jul 8, 2:21 PM EDT | Areal Flood Advisory | IND | Decatur | 3 hr |
| Jul 8, 2:30 PM EDT | Special Weather Statement | IND | Hendricks, Morgan | 45 min |
| Jul 8, 2:58 PM EDT | Special Weather Statement | IND | Johnson, Marion | 47 min |
| Jul 8, 3:00 PM EDT | Flash Flood Warning | IND | Decatur | 3 hr |
| Jul 8, 3:42 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 48 min |
| Jul 8, 4:32 PM EDT | Special Weather Statement | IND | Brown, Monroe | 28 min |
| Jul 8, 4:34 PM EDT | Special Weather Statement | IND | Jennings | 26 min |
| Jul 8, 4:54 PM EDT | Severe Thunderstorm Warning | IND | Lawrence, Martin | 21 min |
| Jul 8, 4:58 PM EDT | Special Weather Statement | IND | Jackson | 32 min |
| Jul 8, 5:18 PM EDT | Special Weather Statement | IND | Henry | 27 min |
| Jul 8, 5:22 PM EDT | Special Weather Statement | IND | Jackson | 23 min |
| Jul 8, 5:49 PM EDT | Special Weather Statement | IND | Jackson | 26 min |
Nearby
Special Weather Statements in Indiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.